Skip to content
My WebMD Sign In, Sign Up
hair loss
avatar
gaster0570 posted:
I read the usual side effects from chol meds, did u know that hair loss is another one to add? I was on a 40mg statin for 1 month when my hair noticeably started failling out without ceasing. I discontinued it and my hair is back to normal. Im a 48 yr old female.
Was this Helpful?
6 of 7 found this helpful
Reply
 
avatar
deg1254 responded:
Thank you for posting that. I began taking medications for diabetes, high cholesterol and high blood pressure in February. I noticed a lot more hair coming out in the sink every morning and now I have a very noticeable "part" in the back that is very difficult to camoflauge. I'll bet it's the statin then. Did you start taking something else once you discontinued the statin? I know there are a lot of natural supplements out there for cholesterol, but don't know if they work.
 
avatar
gohiway280z replied to deg1254's response:
red yeast rice definately works. If you get it at walgreens they often have buy 1 get 1 free When they do stock up enough to last till the next 2 for 1
 
avatar
craftieauntie responded:
I took Crestor for about 6 months when my hair started to thin. I was also having muscle spasms and weakness in the limbs. I won't use this drug again.
 
avatar
bobby75703 replied to craftieauntie's response:
I have heard the complaint before of hair falling out with a statin, although this complaint is more rare than other side effects.

I don't know why this happens, but can only speculate that it may be related to possible hormonal changes, since all our steroid hormones are manufactured from cholesterol.
 
avatar
paulfw replied to bobby75703's response:
Hi there,
One of the potential reasons for hair loss is Hypothyroidism, ie underactive thyroid gland, related to the Pituitary Gland in the brain not giving the signal to produce enough hormone in the gland. This was happening to me; and even though I had diagnosed myself as being such, my GP dr disagreed. . . since my TSH was within the "normal" ref range. I had a page full of symptoms after this test and asked her to have the Free T4 and Free T3 tests done as well just to be sure.
They came back either below or just above the low ranges. The optimal readings are in the upper 1/3 of the ranges. Dr was still reticent to do anything, so I said that we should try the meds and if they were NOT necessary, I'd know because of the side effects.
She then agreed, and wanted me on Synthroid, which shrinks the Thyroid gland AND it is only T4 with no T3 (which is the active hormone and is the 1 which controls your metabolism). If the T4 does not convert to T3, the Dr will also want you on Cytomel which is T3). So why not go for the natural hormone and not BIG Pharmas drugs??? I asked for NDT, Natural Dessicated Thyroid, in Canada known as Thyroid Extract, in the USA known as Armour.
Agreement, and on low dose of 30mg daily, which I split in 1/2 and used sublingually (under the tongue, it enters the bloodstream quickly and NO 1st liver pass).
It did alliveate symptoms somewhat, but not totally. . . we built up and down and finally to 90mg daily. The difference for me was like night and day. I couldn't believe that that little pill was able to make me feel whole again. No more weeping, I could walk more than just a few 100 feet without asking my husband to help me back to the house. I could walk my dogs without exhaustion and no foot dragging.
All went well except for lack of weight loss factor, I did lose about 10 lbs. Unfortunately, my GP was supportive, BUT didn't have answers regarding the lack of extra weight loss.
Am currently on 90mg human physiological dose of compounded Thyroid Extract due to my Hormone Specialist's involvment with the aspect of this hormone. Since he oversees all of the other hormones I use, it only made sense for him to do this as well. This doseage has worked to some degree; however, I still have approx 10 - 15 lbs to go, and still experience high body heat, ergo sweating easily (not menopause related), and am tired and wakeful at 2:00 - 5:00am. So that REM sleep eludes me and as a result, not truly rested in the am.
Cutting all of the Wheat Products and Sugars from our diet has helped with a few of those lbs, but the plateau seems to be immovable at the moment, bouncing 5 lbs up and down.
We eat REAL foods - NO processed foods, walk 1 - 2 1/2 hrs per day, outside, even here in Canada where tonight it's down to -29C.
So if I was finding that my hair was falling out (which was 1 of the symptoms), I'd have TSH, FT4 and FT3 tests done to see if my challenge might just be a Thyroid Gland which was beginning to shut down due to aging. That does seem to happen to all of us as we age. Thyroid Replacement Hormone is an answer and does fit the bill to make us feel better again.
You may have a challenge with the DR as some of them feel if TSH is somewhere in the ref range - all is good...and afterall they are the Dr. Not so! It all goes back to how you feel AND what the #s show. Do your research, have your list and go in to see your Dr well informed - afterall you are the client and it's your health that you are advocating for!!!
Yours in good health, Ami
PS Read the following books,
1. "Lipitor, The Thief of Memory" a Dr's account of his experience on that statin drug, prescribed for him due to high cholesterol. Get off ALL wheat, and sugar, and you may be surprised with the potential results you may see.
2. "Wheat Belly" by Dr Wm Davis c 2011 this book is based on his own experiences and those of some of his 5000 cardic patients.
 
avatar
bobby75703 replied to paulfw's response:
Paulfw,

I take Armour thyroid myself. You are 100% correct in your posting above.

Bobby


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

LOWERING CHOLESTEROL NATURALLY
I HAVE BEEN TRYING TO GET MY CHOLESTEROL DOWN WITHOUT STATINS AND FINALLY I AM GETTING SOMEWHERE. I STARTED TAKING PANTETHINE 300 MG. TWICE ... More
Was this Helpful?
15 of 15 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.